Thunderstorm Wind, Livingston
- When
- May 13, 4:15 PM CST
- Where
- Livingston County, Pontiac
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -88.620
A few tree limbs were blown down, one on a car.
Strong to severe thunderstorms moved across parts of east central Illinois during the afternoon of May 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of east central Illinois during the afternoon of May 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 13, 1:45 PM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Chicago/Romeoville, IL 245 PM CDT Sun May 13 2018 .SHORT TERM... 239 PM CDT Through Monday... Continuing to monitor the convective complex over eastern Iowa. IR satellite suggests the system is maintaining intensity aka neither intensifying nor weakening. I have low confidence in exactly how well the complex will hold together as it moves across the forecast area. Scattered clouds have allowed MUCAPE values to rise to 2000 J/kg across the far southern forecast area with steep mid-level lapse rates. There could be enough energy to keep the storms going as they reach the I-39 corridor. The strongest storms may produce large hail, but all storms will produce heavy rain. I think storms will then weaken as they continue east since areas east if I-39 haven't destabilized as much. Attention then turns to another round of storms tonight. I do not think this afternoon's dying convection will have much of an impact on storms tonight. The quasi-stationary boundary moves toward I-80 tonight as another upper level wave passes over the forecast area. Widespread showers and storms are expected to form initially north of I-80. Steep mid-level lapse rates suggest large hail is possible in the strongest storms. Storms should grow to the southeast and eventually cover most of the forecast area late tonight. If any bowing segments form, damaging winds will be possible. All storms will produce heavy rain, but I do not have enough confidence to issue a flash flood watch. Storms look like they will be progressive enough where flash flooding will be isolated at best. If storms train though, flash flooding will be possible, especially across the few areas that saw heavy rain last night. The showers and storms weaken and shift east Monday morning leading to a humid and hot day away from the lake. The stationary boundary shifts north of the forecast area allowing high temps to climb into the 80s to near 90s in the far southern portions of the forecast area. Onshore flow will keep lake side temps in the 60s. Dewpoints in the 60s will result in heat indices in the upper 80s south of I- 80. Add in an other upper level wave, and yet another round of thunderstorms is expected. I think the majority of storms will occur Monday evening (see the long term discussion for more info), but I can't rule out isolated to scattered development in the afternoon given the warm and moist conditions. As such I ramped afternoon precip chances up through the afternoon. JEE && .LONG TERM... 206 PM CDT Monday night through Sunday... Weather will remain active at the start of the period with thunderstorms likely still ongoing Monday evening, stemming from late afternoon development. Afternoon scattered thunderstorms will likely become more widespread by early evening, with a continued large hail and damaging wind threat over much of the CWA. Details beyond this become unclear, as pattern looks to become really messy. A likely scenario would be for convection to transition into multicell clusters and progress to the east during the overnight hours. However, continued development throughout the night will be possible and will continue chances for much of Monday night. Continued stream of mid level energy is likely and with surface trough/front still in place, at least some scattered development will be possible. Instability axis does appear to begin to shift south later Monday night into Tuesday, though surface trough/low and boundary will likely still be in place somewhere around the southern CWA. With the potential for large scale ascent to be in place, have continued chance thunder for Tuesday with the highest chances south of I-80. Pattern looks to finally break Tuesday night, with high pressure trying to build south across the region. This would help to push any additional thunderstorm chances south of the area through midweek. However, guidance does vary with how much this high will suppress convection to the south, with additional precip chances by midweek not too far south of the area. For Wednesday, have continued slight chance/chance pops across the south to account for this. Similar trends are possible towards the end of the work week, but area wide precip chances return by the weekend. Rodriguez && .AVIATION... For the 18Z TAFs... A convective complex over Iowa will weaken as it comes across Il and IN this afternoon. I decided to leave the TAF dry for now, but if the showers hold together, a brief shower and perhaps a clap of thunder may pass over the terminals. Minimal impact is expected. RFD is the only site holding on to IFR cigs, and I'm expecting those to lift and scatter out this afternoon. Another round of showers and storms will impact the terminals late tonight. MVFR cigs and vsby are expected with the storms, and the strongest storms will produce heavy rain bringing vsby down to IFR. Large hail and strong winds are also possible. Showers and storms push east of the terminals Monday morning, and MVFR stratus may linger longer than forecast. I have low confidence in how long stratus will stick around. Light southeast winds will back to southwest. A lake breeze will push onshore in the afternoon, and could reach ORD late in the afternoon. Yet another round of showers and storms will pass over the terminals tomorrow afternoon. I have low confidence in exact timing, so I kept TSRA in a PROB30 for now. JEE && .MARINE... 206 PM CDT A nearly stationary surface boundary will remain in place south of the lake for the next few days as multiple surface waves shift eastward along this boundary. Overall, this pattern will result in bouts of showers and thunderstorms over mainly the southern end of the lake through midweek. No notable periods of high winds or waves are expected at this time, outside of any thunderstorm development. However, high pressure moving into the region by midweek could be stronger than currently forecast. If this were to occur, then a stronger northerly wind could occur. KJB/Rodriguez && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
351 PM CDT Sun May 13 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142100-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
351 PM CDT Sun May 13 2018 /451 PM EDT Sun May 13 2018/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Significant Thunderstorm Risk...with an associated:
Limited Hail Risk...up to half dollar size.
Elevated Thunderstorm Wind Damage Risk...up to 60 mph.
Elevated Flooding Risk.
DISCUSSION:
Scattered storms currently over eastern Iowa may impact areas
west of I-39 this afternoon. Storms may produce large hail, but
all storms will produce lightning and heavy rain.
An additional round of showers and thunderstorms will impact the
region late tonight. Large hail is possible with the strongest
storms, but if storms form into fast moving linear segments,
damaging winds would be a concern. The storms will also produce
heavy rainfall, and flash flooding is possible if storms train.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Flooding Risk.
Limited Severe Thunderstorm Risk.
Tuesday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Wednesday through Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
A few more rounds of showers and thunderstorms are expected late
Monday into Monday night where a marginal severe risk exists.
Thunderstorm chances continue this week but with lower
probabilities.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed late tonight.
GENERAL STORM MOTION OF THE DAY:
Moving east at around 40 mph.
&&
LMZ740>745-142100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
351 PM CDT Sun May 13 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.
.DAY ONE...Tonight.
Significant Thunderstorm Risk.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Elevated Thunderstorm Risk.
Tuesday through Saturday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
351 PM CDT Sun May 13 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.
.DAY ONE...Tonight.
Significant thunderstorm risk and elevated fog risk over the
southern end of the lake.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Periodic thunderstorms are possible on the far southern part of
the Lake, most notably for the early portion of the week.
&&
JEE
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
447 PM CDT SUN MAY 13 2018
ILZ032-132215-
Livingston IL-
447 PM CDT SUN MAY 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIVINGSTON COUNTY UNTIL
515 PM CDT...
At 446 PM CDT, Doppler radar was tracking a line of strong
thunderstorms from near Streator to 10 miles north of Flanagan to
near Minonk. Movement was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Dwight and Odell around 505 PM CDT.
Pontiac around 510 PM CDT.
Other locations impacted by these storms include Cornell and Long
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4089 8893 4099 8893 4103 8884 4111 8878
4111 8832 4100 8839 4087 8864
TIME...MOT...LOC 2146Z 272DEG 43KT 4116 8873 4103 8880 4094 8901
IZZIThe Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
3 thunderstorm wind. Local standard time, as filed.
A few tree limbs were blown down, one on a car.
Utility poles were blown down.
Numerous large tree limbs were blown down, including nearly half of one tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753495, 753496, 753497.